South Dakota, 2012

Hail in South Dakota, May 5, 2012

May 5, 2012 · NWS UNR · 3 events in 1 county or zone

A thunderstorm moved across the central Black Hills and produced hail to the size of hen eggs over western Pennington County before weakening over the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm moved across the central Black Hills and produced hail to the size of hen eggs over western Pennington County before weakening over the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 4, 9:53 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, May 4, 9:53 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1053 PM MDT FRI MAY 4 2012

.AVIATION...06Z TAFS
VFR CIGS AROUND 4KT OVER NORTHEAST WY/WESTERN SD...BUT MVFR CIGS
DEVELOPING OVER FAR SOUTHERN SD. SCT SHRA/TSRA CONTINUE...AND EXPECT
THEM TO INCREASE IN COVERAGE OVERNIGHT INTO SATURDAY. IFR/MVFR
CONDITIONS EXPECTED AS LOW STRATUS CONTINUES TO DEVELOP OVERNIGHT
ACROSS THE AREA THROUGH SATURDAY MORNING. FRONTAL PASSAGE TOMORROW
WILL CREATE GUSTY NORTH/NORTHEASTERLY WINDS.

&&

.PREV DISCUSSION... /ISSUED 955 PM MDT FRI MAY 4 2012/

UPDATE...03Z SURFACE ANALYSIS HAD DIFFUSE FRONTAL BOUNDARY FROM
WESTERN WY THROUGH NE INTO WESTERN IA. EASTERLY UPSLOPE FLOW
INCREASING AS UPPER TROUGH OVER THE NORTHWEST US HEADS THIS WAY.
OVERNIGHT...LATEST NAM/RUC/HRRR SHOW A DECENT BAND OF 850-700MB
THETA-E ADVECTION ON THE NOSE OF A WEAK LOW LEVEL JET. MUCAPE
INCREASES ABOUT 500J/KG AS MOISTURE CONTINUES TO STREAM INTO CWA.
SHOULD SEE A GOOD BAND OF SHRA/-TSRA DEVELOP FROM SOUTH CENTRAL SD
INTO NORTHWEST SD OVERNIGHT AND HAVE THUS INCREASE POPS FOR THESE
AREAS. GIVEN UPSTREAM TD/S IN THE MID 50S/LOWER 60S EXPECT AREAS
OF FOG TO DEVELOP OVERNIGHT.

PREV DISCUSSION... /ISSUED 256 PM MDT FRI MAY 4 2012/

DISCUSSION...CURRENT SURFACE MAP SHOWS STATIONARY FRONT ACROSS
NORTHERN NEBRASKA. A FEW SHOWERS/THUNDERSTORMS ACROSS THE BLACK
HILLS AND NORTHWEST SOUTH DAKOTA.

SCATTERED SHOWERS/THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST
WYOMING/WESTERN SOUTH DAKOTA THROUGH THIS EVENING ON NOSE OF MID
LEVEL JET. WITH BEST INSTABILITY/SHEAR ALONG SURFACE FRONT IN
NEBRASKA...MAIN FOCUS FOR SEVERE THUNDERSTORMS THROUGH THIS
EVENING WILL BE SOUTH OF THE FORECAST AREA. BROAD AREA OF
850-700MB THETA-E ADVECTION DEVELOPS FROM JUST NORTH OF BLACK
HILLS INTO SOUTH CENTRAL SOUTH DAKOTA AROUND 06Z...WITH COVERAGE OF
SHOWERS/THUNDERSTORMS INCREASING OVERNIGHT. MOIST EAST-NORTHEAST
BOUNDARY LAYER FLOW WILL BRING LOW STRATUS/FOG ACROSS MUCH OF
WESTERN SOUTH DAKOTA. STRATUS/FOG WILL PERSIST INTO SATURDAY
MORNING.

MODELS CONSISTENT IN BRINGING UPPER TROF ACROSS THE NORTHERN
ROCKIES TONIGHT AND CLOSING OFF UPPER LOW IN THE VICINITY OF
NORTHEAST MONTANA. AS SYSTEM CLOSES OFF...BROAD AREA OF QG FORCING
SWEEPS ACROSS THE FORECAST AREA. STRONG SUBSIDENCE THEN SETS UP
ACROSS THE AREA SATURDAY NIGHT...WITH PRECIPITATION PUSHING EAST
OF THE FORECAST AREA.

WILL BE WINDY ON SUNDAY WITH TIGHT PRESSURE GRADIENT IN THE WAKE
OF THE COLD FRONT...WILL LIKELY NEED WIND HEADLINES ON THE PLAINS
NORTH AND EAST OF THE BLACK HILLS. COLD MID LEVEL TEMPERATURES AND
CYCLONIC FLOW SHOULD PROMOTE SOME SHOWER DEVELOPMENT SUNDAY
AFTERNOON.

EXTENDED...UPPER RIDGING WILL BUILD ACROSS THE REGION MONDAY BEHIND
A DEPARTING UPPER LOW. A FEW LINGERING SHOWERS ARE POSSIBLE MONDAY
OVER THE BLACK HILLS...OTHERWISE A DRY WEATHER IS IN STORE FOR MUCH
OF THE LONG TERM AS A REX BLOCK SETS UP OVER THE WESTERN CONUS. NEAR
TO ABOVE AVERAGE TEMPERATURES ARE EXPECTED. THE NEXT APPROACHING
TROF MAY BRING SOME PRECIP TO THE AREA LATE THURSDAY INTO FRIDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM....WFO UNR
AVIATION...BARDALAMAS
Hazardous weather outlook, May 4, 1:48 AM MST, 23 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
248 AM MDT FRI MAY 4 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
248 AM MDT (348 AM CDT) FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS  THE
FORECAST AREA THIS AFTERNOON THROUGH TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EVENING WITH STRONG WIND GUSTS AND
LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY AND SATURDAY
NIGHT...BUT WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, May 4, 11:57 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1257 AM MDT SAT MAY 5 2012

SDZ024-025-028-072-050745-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
1257 AM MDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE...WESTERN
PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 145 AM MDT...

AT 1251 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR O'NEIL PASS...OR 17 MILES SOUTHWEST OF
DEADWOOD...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEADWOOD...
  CHEYENNE CROSSING...
  TERRY PEAK...
  ROCHFORD...
  LEAD...
  ROUBAIX LAKE...
  BROWNSVILLE...
  GALENA...
  NEMO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4410 10406 4427 10407 4427 10406 4443 10356
      4413 10337 4412 10338
TIME...MOT...LOC 0657Z 250DEG 31KT 4422 10390

SCHILD
Special weather statement, May 5, 12:07 AM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
107 AM MDT SAT MAY 5 2012

SDZ028-029-WYZ057-058-050800-
CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-WESTON WY-WYOMING
BLACK HILLS WY-
107 AM MDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WESTON...NORTHWESTERN
CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 200 AM MDT...

AT 105 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF OSAGE...OR 11 MILES WEST OF
DOWNTOWN NEWCASTLE...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN NEWCASTLE...
  MOON...
  DEERFIELD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4411 10383 4382 10373 4373 10449 4391 10455
TIME...MOT...LOC 0707Z 257DEG 29KT 4384 10439

SCHILD
Special weather statement, May 5, 12:54 AM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
154 AM MDT SAT MAY 5 2012

SDZ012-013-031-072-073-050900-
BUTTE SD-NORTHERN MEADE CO PLAINS SD-PENNINGTON CO PLAINS SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
154 AM MDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN
PENNINGTON...CENTRAL MEADE AND SOUTHEASTERN BUTTE COUNTIES UNTIL 300
AM MDT...

AT 152 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF BEAR BUTTE STATE PARK...OR
16 MILES EAST OF DOWNTOWN STURGIS...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HEREFORD...
  FAIRPOINT...
  UNION CENTER...
  ENNING...
  STONEVILLE...
  RED OWL...
  OPAL...
  WHITE OWL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4500 10260 4437 10221 4421 10337 4459 10342
TIME...MOT...LOC 0755Z 247DEG 37KT 4441 10315

SCHILD

The radar

The Rapid City radar (KUDX), 77 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pennington

When
May 5, 1:00 AM MST
Where
Pennington County, 3.24 mi SE of Deerfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.990, -103.780

Hail, Pennington

When
May 5, 1:25 AM MST
Where
Pennington County, 2.47 mi SSE of Silver City
Measured
2 in hail
Property damage
$20,000
Reported by
Public
Coordinates
44.047, -103.551

Hail damaged vehicles and the roof of a house.

Hail, Pennington

When
May 5, 1:30 AM MST to 1:40 AM MST
Where
Pennington County, 3.76 mi N of Johnson Siding
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.134, -103.432

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391959, 369501, 369500.